Can casual fentanyl exposure cause overdose? Doctors say no after Erie County deputy given Narcan | Crime News | #College. | #Students


The Erie County Sheriff’s Office said this week that one of its deputies was overcome after being exposed to fentanyl while investigating an incident, was give two doses of Narcan by an ambulance crew and then hospitalized.

But substance abuse experts locally and nationally have challenged such claims about the effects of fentanyl exposure on first responders, saying unless fentanyl is either snorted or injected into the bloodstream or brain, the human body struggles to absorb the drug. 

Tildabeth Doscher, University at Buffalo’s fellowship director for addiction medicine, said she doesn’t know what caused the Erie County deputy to kneel in discomfort Monday night after coming across syringes and being exposed to fentanyl while trying to identify an unresponsive motorist in North Collins. 

People are also reading…

But after reading the sheriff’s office report, she did make one strong assertion: “It had nothing to do with fentanyl exposure, I can tell you that.”

The Sheriff’s Office statement issued Tuesday indicated that the deputy, while searching for the identification of the driver who was initially unresponsive, “came across multiple syringes in her belongings” and was soon seen by his partner “kneeling on the ground in discomfort.” The release said the deputies “learned that there was fentanyl in the vehicle” and the deputy searching for the ID was “exposed to the substance.” 

North Collins emergency medical service personnel administered two doses of Narcan, an emergency treatment nasal spray for overdose, to the deputy, who was taken to South Buffalo Mercy Hospital until released the following morning, according to the Sheriff’s Office.

The driver of the car that went off the road, 31-year-old Megan Duncan, had outstanding warrants in the Town of Amherst and was to be released to police after medical treatment.


Overdose deaths have risen sharply each year since the Covid-19 pandemic struck. The state and region will soon be receiving millions of dollars that will be earmarked toward addiction prevention and treatment as a result of a pharmaceutical lawsuit settlement

Doscher, board-certified in addiction medicine, emphasized fentanyl is a highly potent drug that has been at the root of a surge of opioid overdose deaths from recreational use. But she said it causes no harmful reaction from casual contact – like being in its general proximity, touching it or breathing in small amounts. 

She cited an interview statement by Dr. Ryan Marino, an emergency medicine doctor and toxicology specialist who has worked in Pittsburgh and Cleveland, who told the Detroit Free Press it would require a person to breathe large amounts of fentanyl inside a wind tunnel to meet the inhalation requirement for toxicity.

The drug can be deadly if toxic amounts reach the bloodstream or the brain, but instead of kneeling in discomfort, it would cause the affected person to stop breathing, lay down and turn blue, Doscher said. At less toxic amounts, a euphoric reaction to fentanyl is possible, too, she added, but it would be akin to drinking a lot of alcohol, producing symptoms of sluggishness and respiratory depression.

Fentanyl is commonly given by medical professionals to patients for advanced pain relief following surgery or in treating cancer, according to the National Institute on Drug Abuse. It’s applied as a patch, injected as a shot or consumed as a lozenge.


Buffalo among 34 cities part of DEA effort to combat overdoses, gun violence

Operation Overdrive will target criminal drug networks authorities believe are responsible for the highest levels of overdoses and violence.

Doscher said the deputy could have experienced a reaction to fentanyl if he had rubbed it into his nose or it had entered the exposed skin of a wound, but that would represent more than casual contact. 

Fentanyl has been a chief factor in the rise of opioid-related overdose deaths when abused. The extremely potent synthetic opioid is often – unknowingly to the user – combined with heroin and cocaine and either snorted or injected by the user. Different preparations of fentanyl have further increased the lethality of the drug; carfentanil is estimated as 100 times more potent than fentanyl.

Higher drug potency does not necessarily mean greater risk for first responders, Doscher said. “That doesn’t mean the exposure method changes – you still need to get it into your bloodstream,” she said.

Scott Zylka, the Erie County Sheriff’s Office’s public information officer, did not respond to The Buffalo News’ request for more information on the investigation, and James Welch, a captain for the Sheriff’s Office, said Friday there was no update on the North Collins incident. Welch did not reply to an email asking about opiate training for Sheriff’s Office personnel.

The American College of Medical Toxicology in 2017 addressed fentanyl exposure to first responders, emphasizing how unlikely it is for emergency personnel to experience severe symptoms but also urging training for recognizing signs of overdose and carrying Narcan. “Toxicity cannot occur from simply being in proximity to the drug,” the organization wrote.


US drug overdose deaths reach another record high as deaths from fentanyl surge

Annual drug overdose deaths have reached another record high in the United States as deaths from fentanyl and other synthetic opioids surge to unprecedented levels.

Proper opiate education for first responders – courses are available online and in-person this month and next for the general public and professionals via the Erie County Opiate Epidemic Task Force – can allow for more efficient emergency treatment of opiate overdoses, which have become more common.

The U.S. set a record for most overdose deaths in a year in 2021 with about 107,622, according to an estimation by the Centers for Disease Control and Prevention. In Erie County, nine suspected overdose deaths were recorded over a period of a week in May, with authorities suspecting fentanyl-laced cocaine as the culprit.

Doscher urged members of the public to equip themselves with Narcan as a life-saving resource, especially when fentanyl is now, in recreational drug use, more frequently added to pills like benzodiazepines.

Ben Tsujimoto can be reached at btsujimoto@buffnews.com, at (716) 849-6927 or on Twitter at @Tsuj10.



Source link